Alert archive / California / Winter Storm Warnings in 2022
Winter Storm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Nov 29, 2022, 11:47 AM PST for Inyo County, California. It took effect at Dec 1, 2022, 4:00 AM PST. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 29, 2022, 11:47 AM PST (19:47 UTC)
- In effect from
- Dec 1, 2022, 4:00 AM PST
- Expired
- Dec 2, 2022, 3:56 AM PST
- In force
- 24 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 4:00 AM PST | HEAVY SNOW 11.5 | Aspendell, CA | SNOW STARTED AROUND 11 AM, END TIME ESTIMATED TO BE AROUND MIDNIGHT. STORM TOTAL OF 11.5 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS45 KVEF 291947 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1147 AM PST Tue Nov 29 2022 CAZ519-302000- /O.UPG.KVEF.WS.A.0003.221201T0900Z-221203T0000Z/ /O.NEW.KVEF.WS.W.0002.221201T1200Z-221202T1800Z/ Eastern Sierra Slopes- Including Aspendell 1147 AM PST Tue Nov 29 2022 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Heavy wet snow possible. Total snow accumulations of 6 to 10 inches above 6000 feet...and over a foot above 8000 feet. Winds could gust as high as 35 mph. * WHERE...Eastern Sierra Slopes. This includes Whitney Portal and Aspendell. * WHEN...From 4 AM Thursday to 10 AM PST Friday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snowfall combined with gusty winds may reduce visibility, creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-302000- /O.NEW.KVEF.WW.Y.0004.221201T1200Z-221202T1800Z/ White Mountains of Inyo County- 1147 AM PST Tue Nov 29 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Wet snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 35 mph. * WHERE...White Mountains of Inyo County. This includes Westgard Pass. * WHEN...From 4 AM Thursday to 10 AM PST Friday. * IMPACTS...Plan on slippery or snow packed road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
974 WWUS45 KVEF 301949 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1149 AM PST Wed Nov 30 2022 CAZ519-011200- /O.CON.KVEF.WS.W.0002.221201T1200Z-221202T1800Z/ Eastern Sierra Slopes- Including Aspendell 1149 AM PST Wed Nov 30 2022 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 6 to 10 inches above 6000 feet...and over a foot above 8000 feet. Winds gusting as high as 40 mph. * WHERE...Eastern Sierra Slopes. This includes Whitney Portal and Aspendell. * WHEN...From 4 AM Thursday to 10 AM PST Friday. * IMPACTS...Travel could be very difficult due to slippery or snow packed roads. * ADDITIONAL DETAILS...Snowfall combined with gusty winds may reduce visibility, creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-011200- /O.CON.KVEF.WW.Y.0004.221201T1200Z-221202T1800Z/ White Mountains of Inyo County- 1149 AM PST Wed Nov 30 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 35 mph. * WHERE...White Mountains of Inyo County. This includes Westgard Pass. * WHEN...From 4 AM Thursday to 10 AM PST Friday. * IMPACTS...Travel could become difficult due to slippery or snow packed roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
665 WWUS45 KVEF 011153 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 353 AM PST Thu Dec 1 2022 CAZ519-020000- /O.CON.KVEF.WS.W.0002.221201T1200Z-221202T1800Z/ Eastern Sierra Slopes- Including Aspendell 353 AM PST Thu Dec 1 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 6 to 10 inches above 6000 feet...and over a foot above 8000 feet. Winds gusting as high as 45 mph. * WHERE...Eastern Sierra Slopes. This includes Whitney Portal and Aspendell. * WHEN...Until 10 AM PST Friday. * IMPACTS...Travel could be very difficult due to slippery or snow packed roads. * ADDITIONAL DETAILS...Snowfall combined with gusty winds may reduce visibility, creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-020000- /O.CON.KVEF.WW.Y.0004.221201T1200Z-221202T1800Z/ White Mountains of Inyo County- 353 AM PST Thu Dec 1 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. Winds gusting as high as 35 mph. * WHERE...White Mountains of Inyo County. * WHEN...Until 10 AM PST Friday. * IMPACTS...Travel could become difficult due to slippery or snow packed roads. * ADDITIONAL DETAILS...Snow will likely impact travel through Westgard Pass at times this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
936 WWUS45 KVEF 011957 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1157 AM PST Thu Dec 1 2022 CAZ519-021200- /O.NEW.KVEF.WS.A.0004.221203T1200Z-221205T1200Z/ /O.CON.KVEF.WS.W.0002.000000T0000Z-221202T1800Z/ Eastern Sierra Slopes- Including Aspendell 1157 AM PST Thu Dec 1 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...For the Winter Storm Warning, heavy wet snow. Snow totals 6 to 10 inches above 6000 feet and over a foot likely above 9000 feet. Winds gusting as high as 45 mph. For the Winter Storm Watch, heavy snow possible. Total snow accumulations 12 to 18 inches possible above 7000 feet. * WHERE...Eastern Sierra Slopes. This includes Whitney Portal and Aspendell. * WHEN...For the Winter Storm Warning, until 10 AM PST Friday. For the Winter Storm Watch, from late Friday night through late Sunday night. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Snowfall combined with gusty winds may reduce visibility, creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-021200- /O.CON.KVEF.WW.Y.0004.000000T0000Z-221202T1800Z/ White Mountains of Inyo County- 1157 AM PST Thu Dec 1 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. Winds gusting as high as 40 mph. * WHERE...White Mountains of Inyo County, including Westgard Pass. * WHEN...Until 10 AM PST Friday. * IMPACTS...Travel could become difficult due to slippery or snow packed roads. * ADDITIONAL DETAILS...Snow will likely impact travel through Westgard Pass at times this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
660 WWUS45 KVEF 021156 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 356 AM PST Fri Dec 2 2022 CAZ519-030000- /O.CAN.KVEF.WS.W.0002.000000T0000Z-221202T1800Z/ /O.CON.KVEF.WS.A.0004.221203T1200Z-221205T1200Z/ Eastern Sierra Slopes- Including Aspendell 356 AM PST Fri Dec 2 2022 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Heavy snow possible. Total snow accumulations 12 to 18 inches possible above 7000 feet tonight through Sunday night. * WHERE...Eastern Sierra Slopes. * WHEN...From late tonight through late Sunday night. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Snowfall combined with gusty winds may reduce visibility, creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CAZ521-021300- /O.CAN.KVEF.WW.Y.0004.000000T0000Z-221202T1800Z/ White Mountains of Inyo County- 356 AM PST Fri Dec 2 2022 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has ended and no additional snowfall is expected through the morning, therefore the winter weather advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 29, 8:32 AM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Nov 29, 8:32 AM PST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 832 AM PST Tue Nov 29 2022 .SYNOPSIS...Much cooler temperatures are expected today behind an exiting weather system, with high temperatures about 5-10 degrees cooler than yesterday. After a brief break from impactful weather, more unsettled conditions will continue later in the week with accumulating snow likely in the Sierra and shower chances spreading into the Great Basin and Mojave Desert over the weekend. Below normal temperatures are likely through the weekend. && .UPDATE...Building high pressure over the area will bring clear skies and lighter winds today compared to yesterday. The exception is the Colorado River Valley, where northerly gusts up to 30 mph are possible behind an exiting cold front. The passage of the front last night should keep temperatures slightly below normal for late November. The main point of interest over the next few days is snowfall in the Sierra and White Mountains and winds across the area on Thursday. There is potential for the current watch to be upgraded to a warning as guidance sends a stronger signal for snow amounts. && .SHORT TERM...Today through Wednesday Night. Overall. low impact weather is expected the next few. The most noticable weather the next few days will be the cooler temperatures. Cold air filtering in on north winds behind the weather system that brought gusty winds to parts of the region yesterday will result tin well below normal temperatures today. Cold air advection at 850mb is expected through the day and high temperatures this afternoon will run about 5-10 degrees colder than yesterday's high temperatures. While weak ridging tonight and Wednesday will shut off the cold air advection regime and allow for a slightly warmer airmass to move over the region, high temperatures will remain a few degrees below normal for this time of the year. The main upper level trough will continue to shift east today and Wednesday, allowing for a weakening pressure gradient and thus lighter winds. Continued north breezes are expected today down the COlorado River Valley with gusts 20-25 MPH likely at times, otherwise winds will be light through Wednesday night. Sunny skies are expected today before an area of high clouds drifts through the region tonight. Clouds may linger linger into Wednesday, though more sun than clouds is expected by Wednesday afternoon. && .LONG TERM...Thursday through Monday. We continue to fine-tune details regarding the active weather expected in the long term forecast. In general, we are looking at a weather system one-two punch here in the Desert Southwest, with two low pressure systems tapping into a weakening atmospheric river as they move into the western CONUS into early next week. We continue to work out details regarding the position, timing, and strength of these systems, as those characteristics play a huge role in the severity of the impacts in our region. Looking at ensemble means, the first of the two systems will approach the coast of the Pacific Northwest as a closed low, becoming an open wave as it moves inland. This system will tap into an atmospheric river moisture plume as it moves inland, with its trough axis queued to push through southern Nevada Thursday night into Friday morning. Gusty north winds are expected, predominantly across the southern Great Basin Thursday afternoon and evening. Forecast wind speeds are likely to increase as we enter the high-resolution domain, with wind- related headlines possible over the coming days. As for the moisture, the majority of it will smack the Sierra Nevada Mountain Range, preventing much from making it into the southern Great Basin or Mojave Desert. Looking at GFS and ECWMF IVT plumes, moisture is progged to funnel directly through our forecast area. This is where the exact trajectory and depth of this first system is relevant... Should this system dig a bit further south, moisture will be able to curve around the Sierra Nevada, then up the Colorado River Valley into the Mojave Desert. ECMWF Integrated Water Vapor Transport indicates that this may happen to a very modest degree... a solution with which the NBM likely concurs, given the slight precipitation chances. It is worth mentioning, though, that rain that falls in southern Nevada and northwestern Arizona with this first system is expected to be less than a 10th of an inch. Primary impacts will be the Sierra Peaks, and to a lesser extent, the eastern Sierra Slopes and White Mountain Range. In collaboration with neighboring offices and WPC, there is a Winter Storm Watch in effect for the eastern Sierra Slopes Thursday and Friday due to the potential for snow accumulations over a foot above 8000 feet coupled with gusty winds. As the first system pushes east, a secondary closed low will move southward along the western seaboard this weekend before pushing into central California on Sunday. Though the moisture plume associated with this second system is notably less than the first, the further south trajectory tends to be more favored for winter rain in the Mojave Desert, so slight rain chances will continue through the weekend, with best chances on Sunday. Low confidence regarding forecast precipitation amounts this far out. Gusty winds expected Sunday night and Monday as the trough axis pushes through the Mojave Desert. && .AVIATION...For Harry Reid...Northeast winds, generally between 020 and 060, should begin around sunrise. Speeds will initially be between 6-10 knots, before weakening in the afternoon as winds become more easterly. After sunset, winds flip to the west- southwest at around 5 knots, and persist through the night. Mostly clear skies with just a few high clouds possible tomorrow night. For the rest of southern Nevada, northwest Arizona and southeast California...In the Las Vegas Valley, northeast winds at 6-10 knots this morning, weakening and becoming more easterly in the afternoon. Typical down-valley winds expected after sunset. At KBIH, north breezes turn southerly in the late morning, with speeds of 6-10 knots. Winds become light and variable overnight. FEW-SCT high clouds. At KDAG, west winds continue to weaken, turning easterly in the late morning. East wind speeds of 6-10 knots with clear skies overhead. For sites in the Colorado River Valley, breezy north winds this morning and afternoon as gusts approach 20-30 knots. Speeds begin to taper off after sunset. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Varian AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 11:47 AM PST | Winter Weather Advisory | VEF | Inyo | 64 hr |
Nearby
Winter Storm Warnings in California, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.